Alert archive / Oregon / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Medford, OR

October 15, 2016Curry County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Oct 15, 2016, 12:01 PM PDT for Curry County, Oregon. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2016, 12:01 PM PDT (19:01 UTC)
Expired
Oct 15, 2016, 12:30 PM PDT
In force
29 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
80.0 mph

County Curry County, OR

The radar

The Medford radar (KMAX), 132 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 12:30 PM PDTTSTM WND DMG5 Nnw Brookings, OR3 OAK TREES FELL ON PROPERTY DUE TO WIND GUST. OAK TREES WERE 8-10 IN DIAMETER, BUT WERE NOT EXTREMELY HEALTHY. NO DAMAGE TO ANY BUILDINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
442 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS56 KMFR 151901
SVRMFR
ORC015-151930-
/O.NEW.KMFR.SV.W.0019.161015T1901Z-161015T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
1201 PM PDT SAT OCT 15 2016

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CURRY COUNTY IN SOUTHWESTERN OREGON...

* UNTIL 1230 PM PDT

* AT 1201 PM PDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  SOUTHWEST OF PISTOL RIVER...OR 13 MILES NORTHWEST OF
  BROOKINGS...MOVING NORTHEAST AT 50 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...80 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
           CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES. 
           EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

* LOCATIONS IMPACTED INCLUDE...
  PISTOL RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS AN EXTREMELY DANGEROUS SITUATION WITH TORNADO LIKE WIND
SPEEDS EXPECTED. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE
ESPECIALLY SUSCEPTIBLE TO WINDS OF THIS MAGNITUDE AND MAY BE
OVERTURNED. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE.

&&

LAT...LON 4253 12425 4218 12399 4207 12444 4230 12452
TIME...MOT...LOC 1901Z 236DEG 43KT 4219 12448 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
 
$$

SVEN
1 follow-up statement
468 
WWUS56 KMFR 151930
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
1230 PM PDT SAT OCT 15 2016

ORC015-151940-
/O.EXP.KMFR.SV.W.0019.000000T0000Z-161015T1930Z/
CURRY OR-
1230 PM PDT SAT OCT 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CURRY COUNTY HAS
EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE.

LAT...LON 4253 12425 4218 12399 4207 12444 4230 12452
TIME...MOT...LOC 1924Z 236DEG 43KT 4219 12448 

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 8:26 AM PDT, 3 hours 35 minutes earlier.

Area forecast discussion, Oct 15, 8:26 AM PDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Medford OR
826 AM PDT SAT OCT 15 2016

.DISCUSSION...A strong storm will continue to have widespread
impacts today. Recent satellite imagery shows the rapidly
strengthening cyclone and associated cold front offshore inside
130W. Rain is already falling along the coast and coastal
mountains and western Siskiyous and is spreading eastward. Wind
gusts of over 60 mph have been observed at Cape Blanco and Onion
Mtn this morning. Current forecast is generally on track...the
only edits were to increase winds over the Siskiyous and Cascades
this morning and afternoon based on morning observations. Please
see previous discussion for detailed information on today's
weather and hazards. -MSC

&&

.AVIATION...15/06Z TAF CYCLE...MVFR conditions within showers
will continue through tonight. We've also observed some lightning
along the coast, and more is possible through this evening.

As we move into Saturday, wind shear will be a concern as the next
storm system approaches. Clouds and winds will increase through the
early morning hours, with very high winds arriving at the coast by
mid morning. These winds will then spread across the rest of the
area, along with heavy rain, and persist through much of the day.
Expect lowered flight conditions, strong winds, heavy rain, and
mountain obscurations across the region, with mountain wave
turbulence likely along and east of the Cascades. The front will
move onshore late Saturday afternoon and will move out to the
east of the area late Saturday night. Winds will diminish...but
areas of MVFR cigs will develop behind the front from the Cascades
west Saturday night.

Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available generally between the
hours of 04Z and 14Z.

&&

.MARINE...Updated 200 AM PDT Saturday, October 15, 2016...The latest
forecast is on track with another very strong storm affecting the
area today. This is from the remnants of typhoon Songda and is
quickly moving along in a fast wind flow aloft. It's going to deepen
rapidly and bring a chance of thunderstorms as it recurves to the
north off the Pacific Northwest coast this afternoon. We expect
strong Storm Force winds with gusts up to and above Hurricane
Force across all of the coastal waters as the storm passes
through. Waves will also become very high and steep. Although
winds will weaken behind the front, seas will remain very high and
steep through Sunday, only gradually weakening through the first
half of next week. -FB

&&

.PREV DISCUSSION... /Issued 514 AM PDT SAT OCT 15 2016/

SHORT TERM...Today through Monday night. This will be a good
weekend to stay indoors. The big picture of the short term
forecast is consistent with the previously issued forecast. A
strong storm will impact our area this morning into this evening
with hazardous/damaging winds, high surf, a slight chance to
chance of thunderstorms, and moderate to heavy precipitation.
There is the potential for flooding where rain will be heaviest.
That will be much the same area that had the heaviest rain with
the storm on the day before yesterday...Coos, Curry and western
Josephine County. There is also the potential for flash flooding
in burn scarred areas of western Siskiyou County.

A rapidly strengthening cyclone is now centered offshore near 41N
130W. It will continue to strengthen through the day while
tracking northeast to Vancouver Island. The strongest southerly
winds and highest rainfall rates will accompany the frontal
passage at the coast between 8 AM and Noon with gusts of 80 to 100
MPH forecast at headlands and sustained winds of 35 to 50 MPH
elsewhere in the coastal zones. The snow level will be near 7000
feet as the front tracks inland and inland winds reach their peak
during the late morning and afternoon. Inland winds will range between
advisory and warning strength with the strongest winds over the
higher terrain, in the Shasta Valley, east side Valleys, and the
southern portion of the Rogue Valley. These winds will be strong
enough to produce downed limbs and trees that may produce power
outages.

While the focus has rightly been on today's extreme weather, a
cold front to follow on Sunday will pack it's own wallop with its
main impact in the form of additional moderate to heavy
precipitation. The cumulative impact of the series of storms could
produce new or additional flooding at the coast and Josephine
County. Compared to today's system, the parent low will be farther
from our coast and weakening rather than strengthening as it much
more slowly moves east toward Vancouver Island. This will result
in winds that will not be as strong, though still noticeably
breezy to windy during the day-time and evening hours. Between
the two storms from today through Sunday night, the coastal
locations that received 3 to 7 inches of rain on Thursday are
forecast to receive an additional 4 to 10 inches of rain.
Elsewhere in southern Oregon, 48 hour amounts of around 2 to 4
inches are expected. Also, 1 to 2 inches of rain on the east side,
and 2 to 8 inches in western and central Siskiyou County with the
highest amounts in the far western and southern portions of the
county. The snow level on Sunday will be around 6000 feet and fall
to 5500 feet as showers decreasing in number on Sunday night.

A slow moving upper level trough will remain anchored off the
coast of Canada through Monday night then move inland on Tuesday.
It will send a series of disturbances eastward across our area
with frequent showers that will run the gamut from weak to
moderate to strong intensity.

LONG TERM...Tuesday through Saturday. The 00Z GFS and ECMWF are
in good agreement through Thursday night on a transition to a
pattern of active but not stormy weather. An upper level trough
and associated front will move across the Pacific Northwest on
Tuesday. This will produce light precipitation across most of the
area...except occasional moderate intensity in the morning in Coos
and Douglas Counties where the highest rainfall amounts will
occur. The models have trended weaker with ridging that is
expected to build northeastward from offshore of southern and
central California on Tuesday night. With a stabilizing air mass,
coastal and west side valley low clouds will develop into
Wednesday morning as well as a slight chance of mainly coastal
light over-running drizzle/showers. The GFS indicates colder
valley low temperatures on Wednesday morning, which may be
moderated a bit more than the model indicates due to the valley
low clouds.

The ridge will push the storm track farther north. On Wednesday, a
warm front looks to reach southwest Oregon with a slight chance
to chance of light showers...with the highest probability once
again for the coast and Douglas county. The ridge is expected to
build Wednesday night into Thursday. The strengthening of the
ridge should result in less cloud cover, colder morning low
temperatures, and warmer afternoon high temperatures rising to a
few degrees above normal. But, an inversion is likely to lead to
patches of mainly west side valley morning low clouds and fog.

Model agreement rapidly deteriorates beyond Thursday night. The
ECMWF solution flattens the ridge somewhat but keeps it
sufficiently strong to maintain dry weather into the end of the
week. Meantime, the GFS suggests a stronger trough in the Gulf of
Alaska will more substantially weaken and kick the ridge farther
inland. The GFS would keep the storm track aimed north of our
area, but the southern end of the first in a new series of fronts
could brush our area. As a result, a slight chance of showers is
forecast in Coos and Douglas counties and the temperature forecast
has been nudged down a bit to be closer to normal.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 11 AM this morning to 2 AM PDT Sunday for
     ORZ029>031.
     Wind Advisory from 11 AM this morning to 2 AM PDT Sunday for
     ORZ029>031.
     High Surf Warning until 11 AM PDT Sunday for ORZ021-022.
     High Wind Warning until 5 PM PDT this afternoon for ORZ021-022.
     Flood Watch through this evening for ORZ021-022-024.
     Wind Advisory until 8 PM PDT this evening for ORZ023>026.
     High Wind Warning until 8 PM PDT this evening for ORZ027-028.
     High Wind Warning until 8 PM PDT this evening for ORZ026.

CA...High Wind Warning from 11 AM this morning to 2 AM PDT Sunday for
     CAZ084-085.
     Wind Advisory from 11 AM this morning to 2 AM PDT Sunday for
     CAZ084-085.
     Wind Advisory until 8 PM PDT this evening for CAZ080>082.
     Flash Flood Watch from 11 AM PDT this morning through this
     evening for CAZ080.
     High Wind Warning until 8 PM PDT this evening for CAZ081.
     High Wind Warning until 8 PM PDT this evening for CAZ083.

Pacific Coastal Waters...Storm Warning until 8 PM PDT this evening for PZZ350-356-376.
     Hurricane Force Wind Warning until 8 PM PDT this evening for
     PZZ350-356-370-376.
     High Surf Warning until 11 AM PDT Sunday for PZZ350-356.

MSC/FJB/CC

In the hours before

Local storm report, Oct 15, 7:17 AM PDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
717 AM PDT SAT OCT 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BROOKINGS               42.06N 124.29W
10/15/2016  M0.42 INCH       CURRY              OR   TRAINED SPOTTER

            .

&&

CZS
Local storm report, Oct 15, 8:54 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
854 AM PDT SAT OCT 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       5 NNE SELMA             42.35N 123.57W
10/15/2016  M1.19 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24-HOUR RAINFALL TOTAL ENDING AT 8:30 AM.
            STILL RAINING VERY HARD.

&&

BS
Local storm report, Oct 15, 8:57 AM PDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
857 AM PDT SAT OCT 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       5 NNW WILDERVILLE       42.46N 123.49W
10/15/2016  M0.50 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            SPOTTER REPORTS A HALF AN INCH OF RAIN
            WITHIN A 2 AND A QUARTER HOUR TIME WINDOW.
            NO FLOODING REPORTED YET.

&&

BS
Local storm report, Oct 15, 10:30 AM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1030 AM PDT SAT OCT 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     NON-TSTM WND GST 2 SSE PISTOL RIVER      42.26N 124.39W
10/15/2016  M70 MPH          CURRY              OR   TRAINED SPOTTER

            SUSTAINED WINDS ARE AROUND 35 MPH. NO DAMAGE
            TO TREES YET.

&&

BS
Local storm report, Oct 15, 10:59 AM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1059 AM PDT SAT OCT 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HEAVY RAIN       SELMA                   42.28N 123.62W
10/15/2016  M0.52 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            NO FLOODING REPORTED ON PROPERTY. .

&&

BS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 11:07 AM PDTSpecial Marine WarningMFR23 min
Oct 15, 11:13 AM PDTSevere Thunderstorm WarningMFRCoos, Curry32 min
Oct 15, 11:25 AM PDTSevere Thunderstorm WarningMFRCurry35 min
Oct 15, 2:00 PM PDTSmall Craft AdvisoryMFR24 hr
Oct 15, 2:00 PM PDTHazardous Seas WarningMFR27 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.